Missouri, 2008

Flash Flooding and Damaging Wind in Missouri, July 8, 2008

July 8, 2008 · NWS EAX · 5 events in 3 counties and zones

Several round of thunderstorms produced heavy rains across portions of the area, on July 8, 2008. There was also one report of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several round of thunderstorms produced heavy rains across portions of the area, on July 8, 2008. There was also one report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 8, 2:15 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 2:15 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 AM CDT TUE JUL 8 2008

.DISCUSSION...

CONVECTION CONTINUES TO FIRE ALONG ILL-DEFINED SFC BOUNDARY AND
STALLED H850 THETA-E AXIS STRETCHING ACROSS NORTH CENTRAL KANSAS NE
ACROSS NORTHERN MO. THIS CONVECTION HAS PLUNGED SEVERAL OUTFLOW
BOUNDARIES SOUTHWARD AND INTO THE CENTRAL PORTIONS OF THE CWA. AS OF
315 AM CDT...LOOPS OF COMPOSITE RADAR REFLECTIVITY SHOW ONE SUCH
BOUNDARY CURRENTLY STALLED FROM NEAR EMPORIA THROUGH NORTH KC AND ON
EAST TOWARDS MACON. WHILE THIS BOUNDARY IS LIKELY BECOMING VERY
DIFFUSE IN ITS MATURE STAGE...WILL NEED TO CONTINUE TO KEEP TABS ON
ITS LOCATION THROUGHOUT THE DAY AS IT COULD SERVE AS A FOCAL POINT
FOR STALLING CONVECTION LATER THIS AFTERNOON.

THIS BEING SAID...EXPECTING CONVECTION TO CONTINUE TO PERCOLATE
ACROSS NORTHERN AND NORTHEASTERN MO...AS CONVERGENCE OF 25-30 KNOT LLJ
CONTINUES TO FOCUS IN THOSE AREAS. CONVECTION WILL LIKELY BEGIN TO
WANE TOWARDS DAYBREAK AS LLJ VEERS AND WEAKENS. BIGGEST CONCERNS
TODAY REMAIN WITH POTENTIAL FOR ISOLATED SVR WEATHER THIS AFTN AND
POTENTIAL FOR HEAVY RAIN LATER TODAY AND INTO THE OVERNIGHT HOURS. WV
IMAGERY SHOWS LARGE PLUME OF MOISTURE STREAMING INTO THE MIDWEST FROM
THE SW CONUS. EMBEDDED IN THIS MOISTURE ARE SEVERAL WEAK MID-LVL
DISTURBANCES TRANSLATING INTO A WEAK SHEAR AXIS STRETCHING FROM NW MO
INTO THE OKLAHOMA PANHANDLE.

BY LATE MORNING...ILL-DEFINED SFC BOUNDARY WILL ONLY SLOWLY SETTLE
SOUTHWARD INTO NORTHERN MO. WITH CONVECTION WANING...CLOUD COVER
SHOULD OPEN UP ENOUGH TO ALLOW FOR POCKETS OF INSTABILITY TO DEVELOP.
SOUNDINGS POINT TO A FAIRLY UNCAPPED AND MOIST ENVIRONMENT WHICH WILL
PROMOTE RAPID AND ROBUST CONVECTIVE DEVELOPMENT BY EARLY AFTERNOON
ALONG THE STALLED H850 AXIS AS CONVECTIVE TEMPS IN THE MID 80S ARE
REACHED ACROSS MUCH OF THE CWA. THIS IDEA IS BACKED UP BY SEVERAL
MODEL SOLUTIONS THIS MORNING...WITH THE 4KM NSSL WRF HANDING THE
EXPECTED SITUATION VERY WELL. 0-6 KM BULK SHEAR VALUES REMAIN IN THE
25-35 KNOTS RANGE...WITH MUCAPE POCKETS NEAR 2000 J/KG LIKELY. THIS
BEING SAID...GIVEN HIGH PRECIPITABLE WATER VALUES...WEAK SHEAR...AND
RATHER THIN CAPE VALUES POSSIBILITIES OF SMALL HAIL AS OPPOSED TO SVR
HAIL WILL BE INCREASED. ATTM HIGHEST THREATS WOULD BE FROM DAMAGING
WINDS GIVEN POTENTIAL FOR MULTICELL CLUSTERS AND PULSE STORMS
DROPPING WATER LOADED DOWNDRAFTS.

EXPECTING CONVECTION TO BEGIN TO WEAKEN TOWARDS SUNSET AS ELEVATED
INSTABILITY BEGINS TO LESSEN.  HOWEVER...WILL THEN NEED TO KEEP AN
EYE ON THE MOVEMENT OF SHEAR AXIS AS SEVERAL MODELS CONTINUE TO
DEVELOP AN MCS ALONG AND TO THE SOUTH OF THIS AXIS ACROSS SOUTH
CENTRAL KANSAS EARLY IN THE EVE AND PUSH THE COMPLEX EASTWARD
TOWARDS THE SOUTHERN HALF OF THE CWA BY MIDNIGHT.  GIVEN THE
COMPLEXITIES OF THE FORECAST EARLIER IN THE DAY AND WITHOUT KNOWING
WHERE OUTFLOW BOUNDARIES WILL REMAIN...VERY UNCERTAIN AS TO WHETHER THIS
WILL HAPPEN OR NOT.  NEVERTHELESS...SCATTERED PRECIP IS EXPECTED TO
DEVELOP ALONG THE THETA-E AXIS LATER IN THE NIGHTTIME HOURS ONCE LLJ
INCREASES.

ATTM...WILL HOLD OFF ON ISSUING A FLASH FLOOD OR FLOOD WATCH THIS
MORNING.  AS MENTIONED BY EARLIER SHIFT...FFG AND HEADWATER GUIDANCE
VALUES HAVE INCREASED GREATLY IN THE PAST 2-3 DAYS AND ARE NOW
APPROACHING AND BEYOND THE 2 RANGE IN BOTH 1 AND 3 HR GUIDANCE
WINDOWS.  THIS BEING SAID...WILL NOT RULE OUT A FEW LOCALIZED HIGH
RAINFALL TOTALS GIVEN THE SLOW MOVEMENT OF STORMS THIS
AFTN...HOWEVER WITHOUT SOME MECHANISM TO FOCUS ON AND WITH UNCERTAINTIES
OF COLD POOL DEVELOPMENT...IT IS PROVING EXTREMELY DIFFICULT TO
PINPOINT WHERE THIS AREA COULD BE. AM MORE CONCERNED ABOUT LATE THIS
EVENING AND OVERNIGHT IF MCS CAN DEVELOP AND PUSH EASTWARD. AREAS IM
CURRENTLY MOST CONCERNED ABOUT WOULD BE ALONG AND SOUTH OF HIGHWAY 50...AND
IF RAIN CAN ESTABLISH ITSELF INTO THE AREA...FLOODING OF THE SOUTH
GRAND...BLACKWATER AND BIG CREEK BASINS MAY BE POSSIBLE. HOWEVER
ELEVATED INSTABILITY WILL BE GREATLY DIMINISHED BY THAT TIME AND
EFFECTIVE PRECIP RATES MAY BE CONSIDERABLY LOWER AND SIMILAR TO THOSE
CURRENTLY OVER CENTRAL KS. WILL CONTINUE TO HIGHLIGHT LOCALIZED HEAVY
RAIN POTENTIAL IN BOTH GRIDS AND HWO AND ALLOW NEXT SHIFT TO PIN
POINT POTENTIAL LATER THIS EVENING.

FRONT SHOULD PUSH FAR ENOUGH SOUTH BY WEDNESDAY TO END THREAT OF
PRECIPITATION OVER THE AREA.  THE SOUTHERN ZONES MAY BE AFFECTED BY
SOME LINGERING PRECIP IN THE MORNING HOURS...WITH CLEARING POSSIBLE
LATER IN THE DAY.  TEMPERATURES WILL FALL BACK TO AVERAGES THROUGH
THE END OF THE WEEK AS SFC HIGH PRESSURE PREVAILS.  NEXT SYSTEM
LOOKS TO REACH THE AREA BY THE END OF THE WEEK...WITH ANOTHER COLD
FRONT BRINGING PRECIP CHANCES BACK TO THE REGION BY SATURDAY.

DUX

&&

.AVIATION...

ONGOING CONVECTION OVER FAR NORTHERN MO WILL SINK SOUTHWARD AND MAY
IMPACT THE STJ TERMINAL WITHIN A FEW HOURS AFTER MIDNIGHT. MVFR
VISIBILITIES ARE EXPECTED WITH THE STRONGER STORMS. TIMING OF STORMS
INTO THE KC TERMINALS REMAINS MORE DIFFICULT AND UNCERTAIN. IT IS
LOOKING LESS LIKELY THE KC SITES WILL SEE MUCH OVERNIGHT. HOWEVER
THE THREAT FOR CONVECTION WILL INCREASE DURING THE AFTERNOON AND
EVENING HOURS. VFR CEILINGS SHOULD PERSIST THROUGH THE FORECAST.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 7, 12:04 PM CST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT MON JUL 7 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO EXTREME NORTHWEST MISSOURI BY EARLY
EVENING AND PROGRESS VERY SLOWLY SOUTHEAST THROUGH THE NIGHT. SCATTERED
THUNDERSTORMS WILL FORM ALONG AND JUST AHEAD OF THE FRONT ACROSS
EXTREME NORTHWEST MISSOURI LATE THIS AFTERNOON OR EARLY EVENING. THE
THUNDERSTORMS WILL LIKELY GRADUALLY WEAKEN IN INTENSITY AND DECREASE
IN COVERAGE AS THEY REACH A KANSAS CITY TO KIRKSVILLE LINE BY
DAYBREAK TUESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE
THIS AFTERNOON AND THIS EVENING...MAINLY NORTHWEST OF A LINE FROM
MOUND CITY MISSOURI TO GRANT CITY. THE PRIMARY THREATS ARE DAMAGING
WINDS AND LARGE HAIL TO NEAR QUARTER SIZE. IN ADDITION...LOCALLY
HEAVY RAINFALL IS POSSIBLE.

IN ADVANCE OF THE FRONT...ANOTHER VERY WARM DAY IS EXPECTED WITH HEAT
INDICES TO RISE TO AROUND 100 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT WILL BE SLOW TO MOVE ON TUESDAY WITH A SCATTERED
THUNDERSTORMS LIKELY AFFECTING MOST OF THE OUTLOOK AREA DURING THE
DAY ON TUESDAY...AND GENERALLY SOUTH OF INTERSTATE 70 TUESDAY NIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN THE OUTLOOK AREA
TUESDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WILL ONCE AGAIN BE
LARGE HAIL AND DAMAGING WINDS. DUE TO THE SLOW MOVEMENT OF THE
STORMS...LOCALLY HEAVY RAINFALL IS POSSIBLE.

THE THREAT OF THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...MAINLY SOUTH
OF A LINE FROM PAOLA KANSAS BUTLER TO SEDALIA. THE STORMS ARE NOT
EXPECTED TO BE SEVERE BUT COULD PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT BUT MAY BE NEEDED ON TUESDAY.

MJ

The radar

The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Putnam

When
July 8, 4:45 AM CST to 10:45 AM CST
Where
Putnam County, 1.48 mi SSW of Howland to 1.8 mi WNW of Keble
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.510, -92.960

Route 129 near the Iowa border was closed due to high water.

Flash Flood, Schuyler

When
July 8, 4:45 AM CST to 10:45 AM CST
Where
Schuyler County, 0.53 mi W of Lancaster to 0.35 mi W of Lancaster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.520, -92.530

Routes U and M were closed due to high water.

Thunderstorm Wind, Jackson

When
July 8, 12:55 PM CST
Where
Jackson County, 0.54 mi E of Greenwood
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.850, -94.340

A tree of 6 inches in diamter was snapped in half, and there was minor shingle damage on a couple of houses.

Flash Flood, Jackson

When
July 8, 1:30 PM CST to 7:30 PM CST
Where
Jackson County, 2.68 mi E of Independence Mem Arp to 3.05 mi E of Independence Mem Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
39.070, -94.280

Six inches of water was flowing over Highway 7 between Lake City and Highway 24.

Flash Flood, Jackson

When
July 8, 2:00 PM CST to 8:00 PM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown to 3.03 mi E of Kansas City Downtown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.120, -94.550

Two water rescues were needed at 40 Highway and Sterling, and at Manchester Trafficway and Stadium Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126258, 126259, 126264, 126260, 126262.